Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 306, NWS Goodland, KS

September 17, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2001, 5:44 PM CDT for Logan County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2001, 5:44 PM CDT (22:44 UTC)
Expired
Sep 17, 2001, 6:45 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:48 PM CDTHail 0.75Mc Allaster, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS53 KGLD 172244
SVRGLD
KSC109-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF WINONA...OR ABOUT 25 MILES
  EAST OF SHARON SPRINGS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 550 PM CDT
  MONUMENT AT 630 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3912 10142 3894 10140 3893 10084 3908 10083

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:29 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 17, 3:29 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON SEP 17 2001

CHALLENGES ARE EXTENT OF SEVERE WEATHER/TSRAS TONIGHT AND TEMPS ON
WED.

HAVE GONE WITH AVN WITH A SLIGHT BLEND OF ETA WRT TO TEMPS. NEAR
GUID IN MOST AREAS. AVN SEEMED TO HAVE THE BEST DEPICTION OF ONGOING
CONV PRECIP AT LATE MORNING.

MINOR S/W CROSSING CWA FROM W TO E THIS AM AND EARLY AFTERNOON
CAUSING TSRAS...SOME SEVERE. TO BE FOLLOWED BY MORE SIGNIFICANT S/W
THIS EVENING WHICH SHOULD RESULT IN NUMEROUS TSRAS ACROSS ENTIRE CWA
TONIGHT AND SOME AREAS OF SIG RAINFALL.

BOUNDARY REMAINING MOSTLY WEST TO EAST ACROSS W CEN KS JUST TO SOUTH
OF MY CWA. MODELS INDICATE LITTLE MOVEMENT OF BOUNDARY UNTIL LATE
TUE NIGHT. THEN DRIER AIR TO MOVE IN FROM WEST AS RIDGE BUILDS ALOFT
INTO AREA.

AS RESULT OF BOUNDARY REMAINING SOUTH LIGHT NORTHEAST WIND FIELD TO
REMAIN OVER MOST CWA THROUGH MOST OF TUE NIGHT MAINTAINING LOW LEVEL
STABILITY. AREAS OF FOG AND LOTS OF LOW CEILINGS TONIGHT INTO TUE.
HOWEVER...AT SAME TIME FOR 3RD NIGHT IN ROW...FROM ABOUT 8KFT UP
INSTABILITY REIGNS IN SW FLOW. AND ABOVE THAT S/W IN WESTERLIES
CONTINUE TO MOVE ACROSS (AS PER TODAY AND ANOTHER TONIGHT). TSRAS
AND FOG CONTINUE TO COEXIST.

AS NOTED MODELS SHOW CHANGE LATE TUE/EARLY WED AS DRY AIR MOVES IN
FROM WEST AND FOR NEXT TWO DAYS RIDGE ALOFT DOMINATES AND BRINGS
FAIR WEATHER. SLIGHTLY WARMER IN DAY AND COOLER AT NIGHT.

LITTLE CHANGE IN EXTENDED EXCEPT MODELS SHOW NEXT SET OF S/WS
DELAYED SLIGHTLY AND EXPECTED TO EFFECT AREA EARLY FRI THEN AGAIN
EARLY SAT. WILL PUT CHANCES TSRAS THOSE DAYS. SUN AND MON TO BE DRY
BEHIND SAT S/W.

.GLD...NONE.

RJC

In the hours before

Local storm report, Sep 17, 3:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    2 NE ANGELUS              KS   .88 INCH HAIL
09/17/01   SHERIDAN                       REPORTED BY PUBLIC.

0205 PM    2 E ANGELUS               KS   1 INCH HAIL
09/17/01   SHERIDAN                       REPORTED BY PUBLIC.
Special weather statement, Sep 17, 4:05 PM CDT, 1 hour 39 minutes before
KSZ013>016-027>029-041-042-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT MON SEP 17 2001

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)...

THE SEVERE THUNDERSTORM WATCH INCLUDES SHERMAN...THOMAS...SHERIDAN...
GRAHAM...LOGAN...GOVE...WALLACE...WICHITA...AND GREELEY COUNTIES OF
NORTHWEST KANSAS.

A STRONG UPPER LEVEL DISTURBANCE ACROSS CENTRAL AND EASTERN COLORADO
WILL MOVE INTO NORTHWEST KANSAS THIS EVENING. THIS COMBINED
WITH PLENTY OF LOW LEVEL MOISTURE WILL AID IN THE DEVELOPMENT OF
SEVERE THUNDERSTORMS ACROSS THE WATCH BOX AREA. THE MAIN SEVERE
WEATHER THREAT WILL BE HAIL UP TO TWO INCHES IN DIAMETER AND WINDS TO
70 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

LAMMERS
Local storm report, Sep 17, 4:28 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    1 W PARK                  KS   1.75 INCH HAIL
09/17/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 4:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    3 W PARK                  KS   1.25 INCH HAIL
09/17/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 17, 5:04 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    16 NE GOVE                KS   1 INCH HAIL
09/17/01   GOVE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 17, 5:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT MON SEP 17 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    10 S GOVE                 KS   1 INCH HAIL
09/17/01   GOVE                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman59 min
Sep 17, 1:38 AM CDTSevere Thunderstorm WarningGLDSherman, Thomas67 min
Sep 17, 3:18 AM CDTSevere Thunderstorm WarningGLDThomas42 min
Sep 17, 1:40 PM CDTSevere Thunderstorm WarningGLDThomas50 min
Sep 17, 2:46 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
Sep 17, 3:40 PM CDTSevere Thunderstorm WarningGLDGove50 min
Sep 17, 4:23 PM CDTSevere Thunderstorm WarningGLDGove67 min
Sep 17, 6:15 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.